Drug-induced acanthosis nigricans: A systematic review and new classification

Dermatol Ther. 2021 Mar;34(2):e14794. doi: 10.1111/dth.14794. Epub 2021 Feb 4.

Abstract

Drug-induced acanthosis nigricans is an uncommon subtype of acanthosis nigricans and the data on this topic is not well understood by clinicians as it is presently limited in the literature. Previous reports of drug-induced acanthosis nigricans have simply consisted of a list of drugs possibly implicated in causing acanthosis nigricans. Several drugs listed are based on single case reports without biopsy confirmation, report of clearing on stopping the drug or reporting on whether acanthosis nigricans recurred with drug rechallenge. A comprehensive literature search was conducted using PubMed, EMBASE(Ovid), Cochrane Library, Scopus, and Web of Science electronic databases. The authors screened the initial result of the search strategy by title and abstract using the following inclusion criteria: eligible studies included those with patients who developed acanthosis nigricans secondary to a drug. This study is the first to comprehensively review the drugs that have been implicated in the development of acanthosis nigricans. A total of 38 studies were included in the systematic review, and a total of 13 acanthosis nigricans inducing drugs were identified. Nicotinic acid and insulin were the two most significant drugs that were reported to cause acanthosis nigricans. By using the results of this study, we created a revised classification system of drug-induced acanthosis nigricans which can be used as a concise framework for clinicians to refer to.

Keywords: Acanthosis nigricans; drug induced; drug reaction; insulin; niacin; systematic review.

Publication types

  • Review
  • Systematic Review

MeSH terms

  • Acanthosis Nigricans* / chemically induced
  • Acanthosis Nigricans* / diagnosis
  • Biopsy
  • Drug Eruptions*
  • Humans
  • Neoplasm Recurrence, Local
  • Pharmaceutical Preparations*

Substances

  • Pharmaceutical Preparations